The use of statin drugs may not cause cataracts.

Date:

17-Sep-2001

Source

Arch Intern Med

Related Monographs

Consumer Data: Bilberry Lutein Ocular Health
Professional Data: Bilberry Lutein Ocular Health

Article

A cataract is a clouding of the lens sufficient to reduce vision. Most cataracts develop slowly as a result of the aging process, and lead to a gradual reduction in vision. There are four types of cataracts, age-related, congenital, secondary, and traumatic. The only treatment is surgical extraction of the opacified lens. Remarkable technical innovations have made it possible to remove the cataract while leaving the lens capsule intact. A plastic or silicone lens is then placed in the empty lens capsule, replacing the natural lens, and most generally leading to improved sight in most patients.

Symptoms of cataracts include, poor night vision, colors seem faded, double vision, and problems with light. When cataracts are small, one may not notice any vision problems. Since cataracts slowly grow, the vision will worsen, gradually over time. Over half of Americans over the age of 65 years have a cataract.1

A study conducted in Switzerland researched the effect of high dose statins (cholesterol-lowering drugs) and the association with cataracts. The authors stated that animal studies have shown excessive amounts of statin drugs have caused cataracts, but human studies have been of limited value. The objective was to determine if cataracts could be caused by long-term statin use. They conducted a case-control analysis of data from the United Kingdom-based General Practice Research Database. Cases were determined on the first time diagnosis of cataracts or cataract extraction in patients' ages 40 to 79 years. Control groups were set up to match the cases upon sex, age, medical history, and calendar time. Use of the statin drugs or other lipid lowering drugs was compared to the non-users. The researchers recognized 7,405 cases and 28,327 controls. The results established that long-term use of the statin drugs, or lipid-lowering drugs did not increase the risk of cataracts. They did find however, the simultaneous use of simvastatin and erythromycin was associated with an increased risk of cataracts.2

References

1. National Eye Institute, Nation Institute of Health. Facts about Cataracts. Oct 2001.
2. Schlienger RG, et al. Risk of cataract in patients treated with statins. Arch Intern Med. 2001 Sep 10;161(16):2021-6.